Optimal life cycle portfolio choice with variable annuities offering liquidity and investment downside protection
Vanya Horneff,
Raimond Maurer,
Olivia Mitchell and
Ralph Rogalla
Insurance: Mathematics and Economics, 2015, vol. 63, issue C, 91-107
Abstract:
This paper assesses optimal life cycle consumption and portfolio allocations when households have access to Guaranteed Minimum Withdrawal Benefit (GMWB) variable annuities over their adult lifetimes. Our contribution is to evaluate demand for these products which provide access to equity investments with money-back guarantees, longevity risk hedging, and partially-refundable premiums, in a realistic world with uncertain labor and capital market income as well as mortality risk. Others have predicted that consumers will only purchase such annuities late in life, but we show that they will optimally purchase GMWBs prior to retirement, consistent with their recent rapid uptick in sales. Additionally, many individuals optimally adjust their portfolios and consumption streams along the way by taking cash withdrawals from the products. These products can substantially enhance consumption, by up to 10% for those who experience highly unfavorable experiences in the stock market.
Keywords: Dynamic portfolio choice; Longevity risk; Variable annuity; Money-back guarantee; Liquidity; Retirement income (search for similar items in EconPapers)
JEL-codes: D14 D91 G11 G22 (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (35)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0167668715000633
Full text for ScienceDirect subscribers only
Related works:
Working Paper: Optimal Life Cycle Portfolio Choice with Variable Annuities Offering Liquidity and Investment Downside Protection (2013) 
Working Paper: Optimal Life Cycle Portfolio Choice with Variable Annuities Offering Liquidity and Investment Downside Protection (2013) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:insuma:v:63:y:2015:i:c:p:91-107
DOI: 10.1016/j.insmatheco.2015.03.031
Access Statistics for this article
Insurance: Mathematics and Economics is currently edited by R. Kaas, Hansjoerg Albrecher, M. J. Goovaerts and E. S. W. Shiu
More articles in Insurance: Mathematics and Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().